Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 96, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 1, 2023, 3:42 AM PDT for San Bernardino County, California. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2023, 3:42 AM PDT (10:42 UTC)
- Expired
- Sep 1, 2023, 7:45 AM PDT
- In force
- 4 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 87 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 6:28 AM PDT | FLASH FLOOD | 10 Wnw Needles, CA | About a foot of water across Highway 95 at mile marker 60. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 166 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 10.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3751 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
695
WGUS55 KVEF 011042
FFWVEF
CAC071-011445-
/O.NEW.KVEF.FF.W.0096.230901T1042Z-230901T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
342 AM PDT Fri Sep 1 2023
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 745 AM PDT.
* At 342 AM PDT, Doppler radar indicated thunderstorms producing
heavy rain falling within the Piute and Sacramento Washes near
Goffs. Between 1 and 1.5 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Laughlin, Needles, Highway 95 And I-40 and Mohave Valley.
This includes the following roads...
Highway 95 in San Bernardino County between mile markers 58 and 79.
Interstate 40 in California between mile markers 115 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3478 11508 3492 11509 3504 11495 3513 11489
3516 11483 3500 11463 3499 11463 3496 11464
3494 11463 3492 11463 3491 11463 3489 11464
3488 11464 3487 11470 3480 11476 3480 11482
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BKP2 follow-up statements
417
WGUS75 KVEF 011224
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
524 AM PDT Fri Sep 1 2023
CAC071-011445-
/O.CON.KVEF.FF.W.0096.000000T0000Z-230901T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
524 AM PDT Fri Sep 1 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM PDT THIS
MORNING FOR SAN BERNARDINO COUNTY...
At 524 AM PDT, Flash flooding from earlier heavy rain will continue
within the Piute and Sacramento Washes near Goffs. Between 1 and 1.5
inches of rain has fallen. Flash flooding is ongoing.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Highway 95 And I-40.
This includes the following roads...
Highway 95 in San Bernardino County between mile markers 58 and 78.
Interstate 40 in California between mile markers 115 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3478 11508 3492 11509 3504 11495 3513 11489
3516 11483 3500 11463 3499 11463 3496 11464
3494 11463 3492 11463 3491 11463 3489 11464
3488 11464 3487 11470 3480 11476 3480 11482
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
BKP498
WGUS75 KVEF 011436 RRA
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
736 AM PDT Fri Sep 1 2023
CAC071-011446-
/O.EXP.KVEF.FF.W.0096.000000T0000Z-230901T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
736 AM PDT Fri Sep 1 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 745 AM PDT THIS MORNING FOR
SAN BERNARDINO COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1200 AM PDT Sunday for
portions of northwest Arizona, southeast California and southern
Nevada.
LAT...LON 3478 11508 3492 11509 3504 11495 3513 11489
3516 11483 3500 11463 3499 11463 3496 11464
3494 11463 3492 11463 3491 11463 3489 11464
3488 11464 3487 11470 3480 11476 3480 11482
$$
BKPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 1:42 AM PDT, 2 hours earlier.
Area forecast discussion, Sep 1, 1:42 AM PDT, 2 hours before
Area Forecast Discussion National Weather Service Las Vegas NV 142 AM PDT Fri Sep 1 2023 .SYNOPSIS...Low pressure to our west will pull monsoon moisture into our area today and Saturday with moisture lingering into Sunday. Scattered to numerous thunderstorms are expected today and Saturday across Mohave, Clark, and Lincoln counties where storms will pose an increased flash flood threat as well as a marginal severe wind threat. Gusty winds associated with the low pressure system will lead to gusts up to 50 mph across much of Inyo, Nye, and Esmeralda counties today and up to 40 mph on Saturday. High temperatures will be 5 to 10 degrees below normal over the next 7 days with dry weather expected on Labor Day and for much of next week. && .DISCUSSION...Friday through Sunday. Active weather is forecast today through Sunday with shower and thunderstorm coverage expanding across the eastern half of our area. Scattered to numerous storms are forecast across eastern San Bernardino, Clark, Lincoln, and Mohave counties today and Saturday with coverage more localized to Lincoln and northern Mohave counties on Sunday. Moisture pooled to our south is pulled north into our area today by a low pressure system to our west. Based on the RAP forecast, higher precipitable water values surge northward later this morning reaching 1-1.50 inches across Lincoln County and 1.50-2+ inches across the other county areas listed earlier. Storms that develop in this high moisture environment will likely produce high rain rates and excessive rainfall amounts, resulting in an increasing chance for flash flooding. A Flash Flood Watch is in effect today for southern Nye, Clark, Lincoln, and Mohave counties including the Colorado River Valley. The Thursday afternoon sounding in Las Vegas had 1.16 inch PWATs primarily from moisture residing in the mid levels but forecast soundings for today show deep layer moistening of the low-mid level atmospheric profile with PWATs increasing to 1.50 to 1.75 inches in Las Vegas, indicative of what the RAP is forecasting. Strong winds are another concern for today as they are expected to develop later this morning across Inyo, Esmeralda, and Nye counties. A Wind Advisory is in place for these areas where southerly gusts up to 50 mph are expected. There will also be a noticable decrease in high temperatures today with afternoon highs around 10 degrees cooler than Thursday. The Labor Day Weekend begins with higher moisture in place across our eastern areas where a Flood Watch remains in effect through Saturday evening. The low pressure system west of the area will continue to add upper level support for more organized convection on Saturday. Higher rain rate and excessive rainfall amounts will result in an increased possibility of flash flooding across the watch area. The flash flood threat is mitigated or lower on Sunday as the low pressure system moves east and begins to scour out the moisture, bringing drier air to our southern areas and focusing storm activity across Lincoln and northern Mohave Counties. In addition, higher precipitation chances continue in the mountains of Clark County on Sunday but overall, less moisture is expected to lead to less intense rainfall rates. Temperatures over the Labor Day Weekend are expected to be around 10 degrees below normal each day. Conditions dry out on Monday with only a few isolated showers or storms indicated in northern and eastern Mohave County. Dry weather and more pleasant conditions are forecast Tuesday through Thursday with high temperatures around 5 degrees below normal. && .AVIATION...For Harry Reid...Very active weather is expected today. In the pre-dawn hours, a push of strong southeasterly winds from distant thunderstorms will be possible. This could be accompanied by showers and perhaps a thunderstorm. After a short break, thunderstorm chances near the terminal are expected to begin around noon and continue through the evening and possibly into the night. The main threats with storms will be erratic, gusty winds, heavy rain, and low ceilings with terrain obscuration. Another active day is likely on Saturday. For the rest of southern Nevada, northwest Arizona and southeast California...Stormy conditions can be expected for much of the region today, with thunderstorm chances spreading from southeast to northwest through the day. The main threats with storms will be erratic, gusty winds, heavy rain, and low ceilings with terrain obscuration. Thunderstorm chances will begin to decrease from the west on Saturday, but another active day is likely for northwest Arizona, southeast Nevada, and extreme southeast California. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures.
In the hours before
Local storm report, Sep 1, 1:46 AM PDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
146 AM PDT Fri Sep 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM Tstm Wnd Gst 5 E New Kingman-Butler 35.26N 113.93W
09/01/2023 M62 MPH Mohave AZ ASOS
Winds of 58 mph or more lasted from
0109-0122 MST.
&&
MorganLocal storm report, Sep 1, 2:08 AM PDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
208 AM PDT Fri Sep 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM Tstm Wnd Gst 9 W Golden Valley 35.23N 114.38W
09/01/2023 M59 MPH Mohave AZ Mesonet
Time of occurrence estimated from radar and
lightning data.
&&
MorganThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:05 PM PDT | Severe Thunderstorm Warning | VEF | Inyo, San Bernardino | 55 min |
| Aug 31, 7:17 PM PDT | Flash Flood Warning | VEF | San Bernardino | 88 min |
| Sep 1, 1:38 AM PDT | Flash Flood Warning | VEF | San Bernardino | 5 hr |
| Sep 1, 4:16 AM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 59 min |
| Sep 1, 4:36 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Sep 1, 1:37 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 38 min |
| Sep 1, 2:23 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 52 min |
| Sep 1, 2:33 PM PDT | Flash Flood Warning | VEF | San Bernardino | 5 hr |
| Sep 1, 2:52 PM PDT | Flash Flood Warning | VEF | Inyo | 99 min |
| Sep 1, 2:58 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 4 hr |
| Sep 1, 3:16 PM PDT | Flash Flood Warning | VEF | San Bernardino | 4 hr |
| Sep 1, 3:33 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Sep 1, 4:04 PM PDT | Flash Flood Warning | VEF | San Bernardino | 4 hr |
| Sep 1, 4:13 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.